Carbamazepine Affects Warfarin Anticoagulation
Carbamazepine co-treatment linked to subtherapeutic anticoagulative effect of warfarin
THURSDAY, Jan. 28, 2016 (HealthDay News) -- For warfarin-treated patients, carbamazepine co-treatment is associated with subtherapeutic anticoagulative effect and increased warfarin dose requirements, according to a study published online Jan. 21 in the Journal of Thrombosis and Haemostasis.
Buster Mannheimer, M.D., Ph.D., from the Karolinska Institutet in Stockholm, and colleagues used data from three nationwide registries to examine the effect of carbamazepine on warfarin anticoagulation and warfarin maintenance doses in a retrospective cohort study. Warfarin doses were compared for 166 patients between two four-week periods before and 10 to 13 weeks after initiating co-treatment with carbamazepine.
The researchers found that during carbamazepine treatment the average warfarin doses were 49 percent higher. Upon initiation of carbamazepine, international normalized ratio (INR) decreased; during the fifth week of co-treatment, subtherapeutic INR levels were seen in 79 percent of patients. In 59 and 17 percent of patients, warfarin maintenance dose increases exceeded 50 and 100 percent, respectively.
"Four out of five warfarin-treated patients initiating co-medication with carbamazepine experienced subtherapeutic anticoagulative effect within three to five weeks," the authors write. "In order to avoid thrombosis and ischemic stroke, the initiation of carbamazepine should be accompanied by close INR monitoring to better meet the anticipated increase in dose demand."